Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 58, NWS Mobile, AL

February 26, 2008Choctaw County, Clarke County, Washington County, Alabama; Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 26, 2008, 4:42 AM CST for Choctaw County, Clarke County, Washington County, Alabama; Greene County, Perry County, Wayne County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2008, 4:42 AM CST (10:42 UTC)
Expired
Feb 26, 2008, 5:45 AM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 134 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 12:10 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 261044
SVRMOB
ALC023-025-129-MSC041-111-153-261145-
/O.NEW.KMOB.SV.W.0058.080226T1042Z-080226T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
442 AM CST TUE FEB 26 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...
  NORTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
  NORTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF CHATOM...

* UNTIL 545 AM CST

* AT 437 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST OF     
  BUTLER TO PETAL...AND MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LOU...WOMACK HILL...SOUWILPA AND BOLINGER BY 450 AM CST...
  SILAS...AQUILLA...WINCHESTER AND MULBERRY BY 455 AM CST...
  WEST BEND AND CULLOMBURG BY 500 AM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST
TUESDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3224 8800 3210 8803 3206 8810 3201 8808
      3201 8767 3187 8764 3138 8818 3135 8915
      3145 8913 3146 8894 3174 8894 3186 8879
      3189 8850 3211 8846 3224 8829
TIME...MOT...LOC 1042Z 271DEG 51KT 3187 8833 3139 8921

$$
1 follow-up statement
000 
WWUS54 KMOB 261118
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
516 AM CST TUE FEB 26 2008

ALC023-025-129-MSC041-111-153-261145-
/O.CON.KMOB.SV.W.0058.000000T0000Z-080226T1145Z/
WASHINGTON AL-CLARKE AL-CHOCTAW AL-PERRY MS-GREENE MS-WAYNE MS-
516 AM CST TUE FEB 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CST
FOR WAYNE...NORTHERN GREENE...NORTHERN PERRY...CHOCTAW...NORTHERN
CLARKE AND NORTHERN WASHINGTON COUNTIES...

AT 515 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM HOLTAMVILLE TO 6 MILES SOUTH
OF RHODES...MOVING EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TALLAHATTA SPRINGS...SERVICE...MILLRY AND HEALING SPRINGS BY 525 AM
  CST...
  SHAWNEE...THOMASVILLE...SILVER CROSS AND LOPER BY 530 AM CST...
  YARBO AND THOMASVILLE BY 535 AM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST 
TUESDAY MORNING FOR CHOCTAW COUNTY IN SOUTHWEST ALABAMA AND WAYNE 
COUNTY IN SOUTHEAST MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO 
REMAINS IN EFFECT UNTIL NOON CST TUESDAY FOR THE REMAINDER OF 
SOUTHWESTERN ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3224 8800 3210 8803 3206 8810 3201 8808
      3201 8767 3187 8764 3138 8819 3135 8914
      3140 8913 3146 8894 3170 8884 3189 8850
      3211 8846 3224 8829
TIME...MOT...LOC 1116Z 271DEG 51KT 3198 8791 3134 8899

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 4:13 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 26, 4:13 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CST TUE FEB 26 2008

.SHORT TERM (TODAY AND TONIGHT)...STRONG COLD FRONT NOW MOVING
THROUGH CENTRAL MISSISSIPPI. ALONG THE FRONT...A LINE OF
THUNDERSTORMS HAS DEVELOPED AND WILL MOVE ACROSS THE AREA THROUGH
THE MORNING HOURS. DOWNSTREAM OF THE THUNDERSTORMS...THE LOCAL
ENVIRONMENT CONTINUES TO DESTABILIZE WITH MID 60S DEWPOINTS MOVING
NORTHWARD INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. THE SURFACE
WINDS HAVE VEERED TO SOUTHWESTERLY THUS MAKING THE VERTICAL WIND
PROFILE UNIDIRECTIONAL. HOWEVER...SUFFICIENT SPEED SHEAR DOES EXIST
TO MAINTAIN ORGANIZATION OF THE SQUALL LINE AS IT MOVES ACROSS. THE
MAIN THREAT WILL CONTINUE TO BE DAMAGING WINDS WITH BOWING LINE
SEGMENTS DURING THE MORNING HOURS. THE COLD FRONT WILL RAPIDLY MOVE
EAST OF THE AREA BY THE AFTERNOON HOURS WITH RAPID CLEARING FROM
NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON WITH A MUCH A DRIER AND
COLDER AIRMASS FLOWING INTO THE AREA. HIGH TEMPERATURES TODAY WILL
LIKELY BE REACHED DURING THE MORNING WITH TEMPERATURES FALLING
THROUGH THE AFTERNOON WITH STRONG COLD AIR ADVECTION TAKING PLACE.
LOW TEMPERATURES TONIGHT WILL FALL INTO THE LOW TO MID 30S TO AROUND
40 ALONG THE COAST. /13

.LONG TERM (WEDNESDAY THROUGH NEXT TUESDAY)...TEMPS FOR WEDNESDAY
WILL BE SIGNIFICANTLY COOLER WITH A FREEZE EXPECTED ACROSS ALL
INLAND AREAS ON WEDNESDAY NIGHT.  THE UPPER TROUGH SWINGS OFF THE
EAST COAST THURSDAY WITH A BROAD ZONAL FLOW SETTING UP LATE IN THE
WEEK AND THROUGH THE WEEKEND OVER THE SOUTHERN STATES.  THIS RESULTS
IN A GRADUAL WARM-UP THROUGH LATE WEEK AS THE AIRMASS MODIFIES.  NEXT
SIGNIFICANT SYSTEM WILL BE ANOTHER UPPER TROUGH DIGGING SOUTHEAST
ACROSS THE CENTRAL PLAINS ON MONDAY.  THERE IS SOME DIFFERENCE
BETWEEN THE GFS AND ECMWF ON THE PROGRESSION/EVOLUTION OF THE
SURFACE FRONT MONDAY MOVING INTO THE DEEP SOUTH.  THE ECMWF IS MORE
ROBUST WITH THE SURFACE CYCLOGENESIS ALONG THE BOUNDARY OVER THE DEEP
SOUTH...RESULTING IN A MORE DYNAMIC SETUP FOR THUNDERSTORM ACTIVITY
OVER OUR AREA.  THE GFS IS MUCH LESS DYNAMIC IN THE LOW
LEVELS...WITH A SURFACE BOUNDARY THAT BECOMES MORE ALIGNED WITH THE
UPPER FLOW (DELAYING DEEP LOW LEVEL CYCLOGENESIS SEVERAL HOURS WELL
TO THE EAST).  ONE THING THE MODELS ARE IN AGREEMENT ON
THOUGH...THERE IS AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ON MONDAY.  /05

&&

.MARINE...SOUTHWESTERLY WINDS WILL CONTINUE TO INCREASE THIS MORNING
AHEAD OF A STRONG COLD FRONT. THE COLD FRONT WILL MOVE SOUTH OF THE
MARINE AREA LATE THIS MORNING INTO THE EARLY AFTERNOON. IN THE WAKE
OF THE FRONT...A STRONG NORTHWESTERLY WIND WILL DEVELOP AND CONTINUE
THROUGH WEDNESDAY MORNING. THE SMALL CRAFT ADVISORY WILL CONTINUE
THROUGH MID MORNING ON WEDNESDAY. WINDS AND SEAS WILL BEGIN TO
DECREASE BY WEDNESDAY AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE
CENTRAL GULF COAST. A LIGHT ONSHORE FLOW WILL DEVELOP ON THURSDAY AS
THE HIGH PRESSURE SLIDES EAST AND CONTINUE INTO THE WEEKEND. /13

&&

.FIRE WEATHER...COLD FRONT WILL MOVE EAST ACROSS THE FORECAST AREA
TODAY WITH MODERATE TO STRONG SOUTHWESTERLY TRANSPORT WINDS BECOMING
MORE NORTHWESTERLY THROUGH WEDNESDAY.  A LINE OF STRONG
THUNDERSTORMS WILL PRECEDE THE FRONT THIS MORNING AS WELL.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  32  54  32 /  50  05  00  00
PENSACOLA   65  33  55  34 /  60  05  00  00
DESTIN      70  37  55  36 /  60  05  00  00
EVERGREEN   59  30  52  29 /  60  05  00  00
WAYNESBORO  57  30  53  28 /  50  05  00  00
CAMDEN      56  30  51  27 /  60  05  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

13/CULLEN
05/GARMON
Hazardous weather outlook, Feb 25, 7:28 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
728 PM CST MON FEB 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-270100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
728 PM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT THROUGH TUESDAY AFTERNOON.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHEAST TEXAS
AND NORTHWEST LOUISIANA THIS EVENING AND MOVE RAPIDLY EAST.
ISOLATED SEVERE STORMS ARE POSSIBLE AS THIS LINE MOVES ACROSS THE
REGION LATE TONIGHT. STORMS ENTERING INLAND SOUTHEAST MISSISSIPPI
AFTER MIDNIGHT...CROSSING INTERSTATE 65 AROUND 3 AM AND MOVING
ACROSS THE WEST FLORIDA PANHANDLE AND THE ADJACENT ALABAMA COUNTIES
AROUND SUNRISE.  THE MAIN RISK WITH SEVERE STORMS TONIGHT WILL BE
DAMAGING WINDS WITH A LOWER RISK OF LARGE HAIL AND ISOLATED
TORNADOES.

SINCE THE POTENTIAL OF SEVERE WEATHER WILL OCCUR LATE TONIGHT AND
EARLY TUESDAY MORNING...AREA RESIDENTS SHOULD MAKE SURE THEIR NOAA
ALL HAZARDS WEATHER RADIOS ARE IN PROPER WORKING ORDER AND SET TO
THE ALERT MODE BEFORE TURNING IN TONIGHT.

SOUTHWESTERLY WINDS AHEAD OF THE FRONT WILL INCREASE TO AROUND 20
KNOTS WITH GUST TO AROUND 30 KNOTS LATE TONIGHT...SHIFTING TO THE
WEST THEN NORTHWEST AFTER THE FRONT PASSES AND CONTINUING STRONG
THROUGH THE DAY TUESDAY. A SMALL CRAFT ADVISORY WILL BE REQUIRED FOR
THE MARINE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY.

A DRIER AND COLDER AIRMASS BEHIND THE COLD FRONT WILL SEND LOW
TEMPERATURES  WEDNESDAY MORNING TO NEAR FREEZING FROM JUST INLAND TO
AROUND 30 OVER THE INTERIOR. THURSDAY MORNING LOWS ARE EXPECTED TO
BE NEAR OR BELOW FREEZING OVER MOST OF THE INTERIOR AREAS.

STRONG NORTHERLY WINDS WILL CONTINUE THROUGH WEDNESDAY...WINDS COULD
GUST TO NEAR GALE FORCE AT TIMES TUESDAY AND EARLY WEDNESDAY
OVER THE GULF COASTAL WATERS.  SMALL CRAFT ADVISORIES WILL LIKELY BE
IN EFFECT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED
LATE TONIGHT AND TUESDAY MORNING.  STAY TUNED FOR FURTHER UPDATES
FROM THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Feb 26, 4:21 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
421 AM CST TUE FEB 26 2008

ALZ051-052-MSZ067-261100-
WASHINGTON-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
421 AM CST TUE FEB 26 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED TO THE WEST OF
WASHINGTON...CHOCTAW AND WAYNE COUNTIES...

AT 418 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF HIWANNEE TO 18 MILES WEST
OF STRENGTHFORD...AND MOVING EAST AT 60 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
STRENGTHFORD...WHISTLER...CLARA...WAYNESBORO...MELVIN...WINCHESTER
AND BOICE THROUGH 500 AM CST. THESE STORMS MAY BECOME SEVERE LATER
THIS MORNING.

THE PRIMARY THREATS FROM THESE STORMS ARE HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST
TUESDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 5:12 AM CSTSevere Thunderstorm WarningMOBClarke, Wilcox48 min
Feb 26, 5:41 AM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Monroe, Washington, Wilcox64 min
Feb 26, 6:14 AM CSTSpecial Marine WarningMOB2 hr
Feb 26, 6:14 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Crenshaw, Monroe, Wilcox61 min
Feb 26, 6:45 AM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Mobile30 min
Feb 26, 6:45 AM CSTTornado WarningMOBCrenshaw15 min
Feb 26, 7:06 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia54 min
Feb 26, 7:53 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Crenshaw, Escambia40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.